Georgia, 2014

Damaging Winds in Georgia, May 31, 2014

May 31, 2014 · NWS FFC · 2 events in 2 counties and zones

May 31st was another day of typical summertime convection, with the focus more across eastern Georgia due to the remnants of a weak backdoor front across the area. Several showers and thunderstorms were able to develop, and a couple of these became severe with damaging winds reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

May 31st was another day of typical summertime convection, with the focus more across eastern Georgia due to the remnants of a weak backdoor front across the area. Several showers and thunderstorms were able to develop, and a couple of these became severe with damaging winds reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 31, 3:00 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 31, 3:00 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
400 PM EDT SAT MAY 31 2014

.SHORT TERM /TONIGHT THROUGH MONDAY/...
PRIMARY CONCERN IN THE SHORT TERM PERIOD IS COVERAGE AND
INTENSITY OF CONVECTION. CONVECTION SO FAR TODAY MORE ORGANIZED
SPATIALLY WITH TWO MAIN AREAS OVER EAST CENTRAL GA AND WEAKER
CONVECTION WHICH INITIATED OVER NE GA RIDGELINE...THIS IN SPITE OF
CONTINUED HIGH CAPE WEAK SHEAR ENVIRONMENT THAT IS ONLY SLIGHTLY
MORE UNSTABLE THAN PAST FEW DAYS. DOWNDRAFT CAPE IS FAIRLY LOW
GIVEN VERY WARM SFC TEMPS...PERHAPS DUE TO DEEPER MOISTURE AND
FAIRLY WEAK LAPSE RATES IN LOW LEVELS. RAIN RATES FAIRLY HIGH AND
CG LIGHTNING MORE PROLIFIC OVER EAST CENTRAL GA. EXPECT THIS AREA
TO CONTINUE TO PROPAGATE WEST AND EXPAND A LITTLE THIS AFTERNOON
BEFORE WEAKENING THIS EVENING. NO HAIL OR WIND REPORTS AS OF YET
BUT WE CONTINUE TO MONITOR.

WEDGE FRONT PROGGED TO MOVE IN FROM THE EAST LATE SUNDAY AND BUILD
WEST MONDAY...SO EXPECT DEEPER MOISTURE...INSTABILITY AND
CONVECTION TO PUSH WEST INTO WESTERN PART OF CWA SUNDAY AND WEST
OF THE STATE MONDAY. THIS IS SUPPORTED BY 12Z MODEL GUIDANCE. WILL
GET TO ENJOY ONE NICE DAY MONDAY BEFORE SE FLOW AND DIURNAL
CONVECTION RETURN.

USED EXPERIMENTAL GUIDANCE BLEND /DABF/ FOR TEMPS THAT USES RAW
MODEL GRIDS AND MOS IN AREAS OF HIGH POP AND CLOUD COVER AND BIAS-
CORRECTED MOS IN AREAS OF LOW POP AND CLOUD COVER.

SNELSON

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
UPPER RIDGE OVER THE SE FCST TO MOVE VERY SLOWLY SE IN TO THE
ATLANTIC WHILE STRONG E-W ORIENTED UPPER RIDGE BUILDS FROM BAJA
CA TO TX TO MID-SOUTH. THIS RIDGE FCST TO REMAIN STATIONARY
THROUGH LONG TERM PERIOD WITH WESTERLIES NORTH OF THE RIDGE AND
MAINLY REMAINING ALONG CENTRAL PLAINS AND NORTH OF TN VALLEY.
SOUTHERLY FLOW ALOFT EAST OF SRN RIDGE PROGGED TO WEAKEN BUT STILL
COULD SEE SCT DIURNAL CONVECTION TUES. COVERAGE MUCH LESS WED-
FRI AS FLOW AND WEAKER MID LEVEL TEMPS REMAIN JUST NORTH OF CWA.
IN THE GULF SEEING DIFFERENCE BETWEEN ECMWF AND GFS CONTINUE WITH
12Z CYCLE. GFS WANTS TO DEVELOP TROPICAL LOW OVER BAY OF CAMPECHE
ON WED/THU AND BRING IT NE TO FL BY THE WEEKEND. ECMWF DOES NOT
DEVELOP LOW. NO IMPACT TO GEORGIA IN EITHER SOLUTION ATTM BUT JUST
WORTH NOTING AS SOMETHING TO WATCH.

SNELSON

&&

.AVIATION...
18Z UPDATE...
MAIN CONCERN IN NEAR TERM IS LIKELIHOOD OF CONVECTION THIS
AFTERNOON AND EVENING. HAVE DROPPED FCST DOWN TO TEMPO 4SM TSRA
BASED ON EXPECTED COVERAGE OF CONVECTION AND ALSO TWEAKED TIMING
SOMEWHAT BASED ON TIMING OF CONVECTION LAST TWO DAYS. COVERAGE/
LIKELIHOOD SHOULD DIMINISH TO BELOW 30PCT BY 00Z AND BELOW 10PCT
BY 03Z. OTHER CONCERN IS IFR CIGS. ENTERING UNFAVORABLE TIME OF
YEAR TO SEE IFR STRATUS HOWEVER WITH RICH MOISTURE AND MODERATELY
STRONG EASTERLY LOW LEVEL FLOW...HAVE MAINTAINED BKN008 CIG 08Z-
14Z AT MOST NORTH GA AIRPORTS INCLUDING KATL. MOS GUIDANCE ALSO
INDICATING A CHANCE OF THIS THOUGH RECENT RUNS BACKING OFF A
LITTLE. NO OTHER CONCERNS WITH FCST. EAST COMPONENT EXPECTED
THROUGH 00Z MON.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON TIMING OF CONVECTION THIS AFTERNOON/EVENING.
MEDIUM CONFIDENCE ON IFR CIGS LATE TONIGHT. HIGH CONFIDENCE ALL
OTHER ELEMENTS.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          66  80  59  81 /  50  20  10  10
ATLANTA         68  79  62  79 /  50  40  20  10
BLAIRSVILLE     61  76  55  76 /  40  20  10  10
CARTERSVILLE    66  79  61  80 /  40  40  20  20
COLUMBUS        70  83  65  83 /  50  50  20  20
GAINESVILLE     66  77  61  78 /  50  20  10  10
MACON           68  82  61  83 /  60  30  20  10
ROME            67  80  62  80 /  40  40  20  20
PEACHTREE CITY  67  80  61  80 /  50  40  20  20
VIDALIA         69  82  64  82 /  50  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....SNELSON
AVIATION...SNELSON
Hazardous weather outlook, May 31, 10:34 AM EST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1134 AM EDT SAT MAY 31 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011545-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1134 AM EDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SOME STRONG STORMS WITH ISOLATED SEVERE STORMS POSSIBLE AGAIN
THIS AFTERNOON INTO EVENING...

WEATHER HAZARDS EXPECTED...
STRONG WINDS...SMALL HAIL AND FREQUENT LIGHTNING.

DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS NORTH AND CENTRAL GEORGIA...GENERALLY FROM 2 PM THROUGH 10
PM. EXPECT STORMS TO DEVELOP OVER EASTERN GEORGIA AND SPREAD
WESTWARD THROUGH THIS EVENING. SOME STRONG STORMS WITH GUSTY WINDS AND
HAIL ARE EXPECTED. A FEW OF THESE STORMS COULD BECOME SEVERE WITH
DAMAGING WIND AND QUARTER SIZED HAIL. IN ADDITION...FREQUENT
LIGHTNING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SUNDAY AND MONDAY...HIGH PRESSURE SHOULD LIMIT STORM POTENTIAL TO
ONLY THE FAR WESTERN PORTIONS OF GEORGIA AND A SLIGHT CHANCE AT
THAT.

TUESDAY THROUGH FRIDAY...BETTER STORM CHANCES RETURN ACROSS THE
AREA WITH HIGHEST CHANCES IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF STRONG AND SEVERE WEATHER THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 31, 3:13 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
413 PM EDT SAT MAY 31 2014

GAZ083>085-096-097-109-312100-
413 PM EDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN TWIGGS...
LAURENS...JOHNSON...WILKINSON...BLECKLEY AND DODGE COUNTIES UNTIL 500
PM EDT...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHAPPELLS MILL...MOVING WEST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS TWIGGS...LAURENS...JOHNSON...WILKINSON...BLECKLEY AND DODGE
COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE TUCKERS CROSSROAD...HARLOW...EAST DUBLIN...DUBLIN...
CHAPPELLS MILL...DUDLEY...DEXTER...NICKLESVILLE...MONTROSE...
GOLDSBORO...REBIE...CARY...ALLENTOWN...DANVILLE AND JEFFERSONVILLE.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3240 8337 3278 8337 3271 8286 3243 8281
TIME...MOT...LOC 2013Z 085DEG 10KT 3265 8301
Special weather statement, May 31, 4:02 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
502 PM EDT SAT MAY 31 2014

GAZ004-312130-
502 PM EDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WHITFIELD
COUNTY UNTIL 530 PM EDT...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROCKY FACE...MOVING NORTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
WHITFIELD COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE ROCKY FACE AND TUNNEL HILL. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3480 8492 3478 8496 3481 8514 3482 8513
      3482 8506 3486 8506 3488 8501 3491 8502
      3493 8500
TIME...MOT...LOC 2102Z 126DEG 5KT 3482 8497
Special weather statement, May 31, 4:15 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 PM EDT SAT MAY 31 2014

GAZ021-312145-
515 PM EDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN CHEROKEE COUNTY
UNTIL 545 PM EDT...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HOLLY SPRINGS...MOVING NORTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CHEROKEE COUNTY THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE HOLLY SPRINGS...BRIDGEMILL...CANTON...LITTLE RIVER
LANDING...SUTALLEE...WALESKA...LAKE ARROWHEAD AND SALACOA VALLEY.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3420 8444 3414 8452 3420 8466 3435 8466
      3435 8464 3436 8465 3441 8459
TIME...MOT...LOC 2115Z 135DEG 9KT 3420 8453
Special weather statement, May 31, 4:18 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
518 PM EDT SAT MAY 31 2014

GAZ046-048-057-058-312145-
518 PM EDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN ROCKDALE...
NEWTON...BUTTS AND HENRY COUNTIES UNTIL 545 PM EDT...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROCKY PLAINS...MOVING WEST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS ROCKDALE...NEWTON...BUTTS AND HENRY COUNTIES THROUGH 545 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
STARRSVILLE...STEWART...ROCKY PLAINS...WORTHVILLE...FINCHERVILLE...
OAK HILL AND OLA. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3355 8408 3355 8380 3345 8377 3344 8382
      3342 8383 3341 8385 3341 8384 3340 8384
      3337 8405
TIME...MOT...LOC 2118Z 082DEG 14KT 3349 8389
Special weather statement, May 31, 4:20 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 PM EDT SAT MAY 31 2014

GAZ031-042-043-312145-
520 PM EDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN PAULDING...
CARROLL AND DOUGLAS COUNTIES UNTIL 545 PM EDT...

AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LAKE VAL-DO-MAR...MOVING WEST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS PAULDING...CARROLL AND DOUGLAS COUNTIES THROUGH 545 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WINSTON...LAKE
VAL-DO-MAR AND VILLA RICA. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3366 8502 3385 8495 3374 8482 3368 8485
TIME...MOT...LOC 2120Z 103DEG 10KT 3372 8488
Special weather statement, May 31, 4:31 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 PM EDT SAT MAY 31 2014

GAZ069-080-081-312200-
531 PM EDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN UPSON...TAYLOR
AND CRAWFORD COUNTIES UNTIL 600 PM EDT...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROBERTA...MOVING WEST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS UPSON...TAYLOR AND CRAWFORD COUNTIES THROUGH 600 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HORNS...MUSELLA...
KNOXVILLE...ROBERTA...FICKLING MILL...LOGTOWN AND SALEM. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

&&

LAT...LON 3260 8421 3286 8422 3282 8395 3267 8394
TIME...MOT...LOC 2131Z 093DEG 8KT 3274 8404

The radar

The Atlanta radar (KFFC), 58 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newton

When
May 31, 4:45 PM EST
Where
Newton County, 2.69 mi WNW of Rocky Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.520, -83.970

The Newton County 911 Center reported two trees and two power lines down in the southwest part of the county.

Thunderstorm Wind, Floyd

When
May 31, 5:30 PM EST
Where
Floyd County, 0.9 mi NW of Cave Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.110, -85.340

The Floyd County Emergency Manager reported 6 to 10 trees and a couple of power lines down along Davis Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511225, 511226.